Texas, 2014

Damaging Winds in Texas, May 9, 2014

May 9, 2014 · NWS BRO · 14 events in 7 counties and zones

A weak upper level disturbance approached South Texas and provided just enough mid-level drying and cooling to destabilize the atmosphere during the hottest part of the day. Scattered thunderstorms quickly developed along and just east of the mountains by 4 to 5 pm and by early evening, storms organized across the South Texas Brush Country and the Rio Grande Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak upper level disturbance approached South Texas and provided just enough mid-level drying and cooling to destabilize the atmosphere during the hottest part of the day. Scattered thunderstorms quickly developed along and just east of the mountains by 4 to 5 pm and by early evening, storms organized across the South Texas Brush Country and the Rio Grande Plains. Energy and boundaries from the storms combined with speedy west to east winds well above the surface and organized them into a line just before sunset. Initial lines along the forming ling produced strong gusty winds that caused pockets of damage in Jim Hogg, Zapata, and Starr County. Two clusters of developing storms merged into a northeast to southwest oriented line at around 7 pm, extending from western Starr County through western Brooks County. The line would plow eastwards, with a number of individual stronger cells embedded within the line. As the line neared Hidalgo County, the strongest cells were found north of the Rio Grande Valley. The action continued to press southeast during the mid-evening. After a slight weakening, the squall reintensified as it moved east of US 77 from southern Kenedy County to the Rio Grande River. The strongest measured wind gusts occurred between 10 and 1130 pm in these areas, with many locations recording gusts over 50 mph. The storms knocked out power to some communities, including parts of South Padre Island, and caused significant disruption to evening flights in and out of Harlingen and Brownsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 9, 5:31 PM CST, 3 minutes earlier.

Area forecast discussion, May 9, 5:31 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
631 PM CDT FRI MAY 9 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...LARGE AREA OF STRONG TO SEVERE THUNDERSTORMS EXPECTED
TO MOVE EAST TO WEST ACROSS THE REGION THROUGH TONIGHT. POTENTIAL
FOR IMPACT TO THE RGV TAF SITES IS INCREASING AND HAVE INCLUDED
TEMPO GROUPS FOR THE MOST LIKELY TIME WITH THE POTENTIAL FOR HAIL
AND GUSTY TO STRONG AND ERRATIC WINDS WITH THE THUNDERSTORMS. A
LOW MVFR HIGH IFR CEILING IS EXPECTED TO DEVELOP BY LATE THIS
EVENING BUT THE DEEP CONVECTION IN THE VICINITY WILL PROBABLY MAKE
THE CEILINGS ERRATIC FOR THE NEXT FEW HOURS AND HELD VFR UNTIL
LATER THIS EVENING TO LOW MVFR WITH HIGH IFR POSSIBLE. CONDITIONS
SHOULD IMPROVE BY MID TO LATE MORNING ON SATURDAY TO FULL VFR. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 558 PM CDT FRI MAY 9 2014/

DISCUSSION...SURFACE PRESSURE FALLS OVER MEXICO IN RESPONSE TO
THE ADVANCING UPPER LEVEL WAVE CONTINUE TO PRODUCE A MORE EASTERLY
COMPONENT TO THE SURFACE WINDS OVER THE NORTHERN TIER OF COUNTIES.
RESIDUAL OUTFLOW BOUNDARIES MAY WORK WITH EFFECTIVE HELICITY
VALUES AROUND 100 M2/S2 TO PRODUCE A BRIEF ISOLATED TORNADO THREAT
THROUGH THE NEXT 3 HOURS OR SO MAINLY IN BROOKS/JIM HOGG/KENEDY
AND ZAPATA COUNTIES. LOCAL INCREASES IN HELICITY IN ZAPATA COUNTY
AT THE BEND OF A CONVECTIVE STRUCTURE TAKING AN INCREASINGLY LINE
ECHO WAVE PATTERN SHAPE MAY ALSO BRIEFLY LOCALLY INCREASE SEVERE
THREAT. EFFECTIVE DEEP LAYER SHEAR VALUES OF 50 TO 60 KNOTS AND
MIXED LAYER CAPES AT 2000 TO 2500 J/KG CONTINUES TO PRODUCE SEVERE
WEATHER THREAT ACROSS THE ENTIRE CWA MOVING FROM WEST TO EAST AS THE
EVENING PROGRESSESE. RADAR Z/V DATA AND RECENT TRENDS WILL REQUIRE
THE ISSUANCE OF SEVERE THUNDERSTORM WARNINGS STARTING VERY SHORTLY
OVER OUR NORTHWESTERN ZONES PRIMARILY FOR DAMAGING WIND WITH THE
ATTENDANT THREAT OF LARGE HAIL IN THE STRONGEST CORES.

WITH PRECIPITABLE WATER VALUES AT 1.8 TO 2.0 INCHES...AMONGST
HISTORICAL HIGH VALUES FOR THIS TIME OF YEAR WILL ALSO BE CLOSELY
MONTIORING THE HYDROLOGICAL RESPONSE AND FLASH FLOOD WARNINGS MAY
BE REQUIRED AS THE EVENING PROGRESSES GIVEN THE LARGE AREAL
COVERAGE AND SLOW MOVEMENT OF STORMS.

/68-JGG/

AVIATION...

PREV DISCUSSION... /ISSUED 502 PM CDT FRI MAY 9 2014/

DISCUSSION...SEVERE THUNDERSTORM WATCH NUMBER 136 HAS BEEN ISSUED
FOR ALL OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS. EXPANDED
SEVERE WORDING IN GRIDS AND HWO. /68-JGG/

PREV DISCUSSION... /ISSUED 434 PM CDT FRI MAY 9 2014/

DISCUSSION...CONTINUING TO MONITOR CONVECTIVE TRENDS MAINLY TO
THE NORTH AND WEST THIS AFTERNOON.

MAIN LARGE SCALE FEATURES ARE A MID AND UPPER LEVEL TROUGH
CURRENTLY CENTERED OVER CHIHUAHUA AND COAHUILA STATE MEXICO.
MOVING TO THE EAST AND EXPECTED TO PASS OVERHEAD BY MIDNIGHT
TONIGHT. A JET MAX EAST OF THIS TROUGH IS ROUGHLY OVERHEAD/JUST TO
THE EAST OF THE REGION. THIS IS PROVIDING WEAK CONVERGENCE ALOFT
WHICH HAS AIDED IN SUPPRESSING CONVECTIVE DEVELOPMENT TODAY.
SURFACE/MIXED LAYER PARCELS ARE QUITE UNSTABLE THIS AFTERNOON WITH
RICH LOW LEVEL MOISTURE AND EXTENSIVE DAYTIME HEATING. BEST
ENSEMBLE OF LAPS/RUC/SPC MESOANALYSIS PROVIDES AROUND 2500/3000
J/KG OF MLCAPE WITH LARGE CAPE VALUES IN THE HAIL GROWTH REGION
AND MID LEVELS. MESOANALYSIS HAS TRENDED TO ERODE THE 25 TO 75
J/KG OF MLCINH THAT HAS BEEN PRESENT THROUGH THE AFTERNOON OVER
THE LAST HOUR OR TWO.

THE MAIN UPPER TROUGH IS PROVIDING A DIVERGENT/DIFFLUENT
ENVIRONMENT OVER THE SIERRA MADRE MOUNTAINS AND LOW LEVEL
CONVERGENCE HAS INCREASED MARKEDLY IN THE LAST FEW HOURS IN THAT
REGION IN CONCERT WITH THERMAL TROUGHING AND NUMEROUS LARGE
THUNDERSTORMS ARE APPARENT IN NUEVO LEON AND NORTHERN TAMAULIPAS.
OUR SURFACE WINDS HAVE SHIFTED EAST NORTHEAST AS LOW PRESSURE
DEEPENS TO OUR WEST.

EXPECTING THAT AS OUR UPPER LEVEL ENVIRONMENT IMPROVES OVER THE
NEXT FEW HOURS IT WILL MAINTAIN A FAVORABLE ENVIRONMENT FOR STRONG
TO MARGINALLY SEVERE THUNDERSTORMS AND THE ACTIVITY OVER SOUTH
CENTRAL TEXAS AND NUEVO LEON MAY WORK INTO OUR WESTERN COUNTIES
WITH ADDITIONAL DEVELOPMENT POSSIBLE FROM OUTFLOW BOUNDARIES
PRODUCED BY ONGOING CONVECTION. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH QUARTER SIZED HAIL AND GUSTY WINDS TO 60 MPH MAINLY
WEST OF A LINE ROM RIO GRANDE CITY TO HEBBRONVILLE. CURRENT
THINKING IS BY THE TIME THE UPPER WAVE AND ITS ASSOCIATED LOW
LEVEL CONVERGENCE AND FAVORABLE THERMODYNAMIC ENVIRONS ARRIVE
NOCTURNAL COOLING WILL LIKELY HAVE LIMITED LOW LEVEL INSTABILITY
ENOUGH TO KEEP STORMS BELOW SEVERE LIMITS. WILL CONTINUE TO
MONITOR TRENDS HOWEVER. GRIDS HAVE BEEN TWEAKED TO INCREASE TIMING
RESOLUTION NOW THAT THUNDERSTORMS HAVE INITIATED AND THAT PICTURE
IS SOMEWHAT CLEARER. /68-JGG/

PREV DISCUSSION... /ISSUED 200 PM CDT FRI MAY 9 2014/

SHORT TERM /NOW THROUGH SATURDAY NIGHT/...EMPHASIS WILL BE PUT ON
THE POTENTIAL FOR LATE AFTERNOON AND EVENING CONVECTION.
THUNDERSTORMS ARE BEGINNING TO FIRE ACROSS THE SIERRA MADRE WEST OF
ZAPATA AND WEBB COUNTY WHILE ONGOING CONVECTION /SOME SEVERE/ IS
NOTED OVER SOUTH CENTRAL TEXAS WHERE A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 7 PM. UPPER TROUGH OVER WEST TEXAS IS ASSOCIATED
WITH 100+ KNOT JET STREAK EXTENDING ACROSS SW AND CENTRAL TEXAS AND
A FRONTAL BOUNDARY EXTENDS FROM AROUND DEL RIO TO NORTH OF
DALLAS-FT. WORTH METRO PLEX. WHILE 12Z GFS AND NAM KEEP THE DEEPEST
CONVECTION WELL NORTH OF OUR CWA GUT FEELING IS THAT SOME CONVECTION
WILL MOVE INTO THE NORTHERN AND WESTERN AREAS THIS EVENING. 00Z
ECMWF WAS THE MOST BULLISH WITH HIGH POPS MOST LOCATIONS THIS EVENING
BUT BELIEVE THE HIGHER POP PLACEMENT WAS TO FAR SOUTH WITH CURRENT
ACTIVITY WELL NORTH OF THE REGION. INCREASING INSTABILITY DUE TO
DECENT AFTERNOON HEATING PLENTY OF MOISTURE AND AN AREA OF PVA
APPROACHING THE RIO GRANDE RIVER SHOULD COMBINE WITH LIFT OF THE
UPPER JET TO PROVIDE SCATTERED CONVECTION ACROSS THE NORTHERN AND
WESTERN ZONES. ANY STORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY
TO PRODUCE MODERATE TO LARGE HAIL AND GUSTY WINDS. CONFIDENCE IS LOW
ENOUGH TO KEEP MENTION OF THE HAIL AND WIND OUT OF THE ZONE FORECAST
AT THIS TIME. KEPT LOWER CHANCES IN ACROSS THE LOWER VALLEY IF SOME
STORMS DRIFT FAR ENOUGH EAST BEFORE THE INSTABILITY WEAKENS AS THE
EVENING SURFACE INVERSION DEVELOPS.

SHORTWAVE TO OUR WEST DAMPENS OUT AS IT PASSES TO THE EAST LATE
TONIGHT WITH SHORTWAVE RIDGING SETTLING OVERHEAD SATURDAY. NEGATIVE
PVA SPREADS ACROSS THE REGION WITH WEAK SUBSIDENCE. THIS SHOULD END
THE CHANCE OF RAIN BUT HUMIDITY STILL HANGS AROUND WITH SOUTHEAST
FLOW CONTINUING. CLOUDY SKIES BECOME PARTLY CLOUDY AS MODEST MID
LEVEL DRY AIR MIXES THROUGH THE LOW LEVEL MOISTURE.

TEMPERATURES OVERNIGHT AND SATURDAY TO REMAIN RATHER MILD WITH
PLENTY OF HUMIDITY. DAYTIME HIGHS ON SATURDAY WILL BE HOT SIMILAR
TODAY NEAR 90 IN THE EAST AND NEAR 100 IN THE WEST.

LONG TERM /SUNDAY THROUGH THURSDAY NIGHT/...THE INHERITED FORECAST
WAS BASED ON A BLEND OF THE GFS AND ECMWF...BUT THE ECMWF SEEMS TO
BE MORE FAVORED THIS CYCLE...AND THE SOLUTION FOR THE TUESDAY COLD
FRONT WILL THEREFORE BECOME MORE DEFINED TO MOVE THROUGH THE CWA
TUESDAY AFTERNOON...REACHING THE COAST SOMETIME AROUND MIDNIGHT. AS
MENTIONED BY THE PREVIOUS SHIFT...THE GFS IS PROVIDING A FASTER
SOLUTION BY ABOUT 12 HOURS...AND A COMPROMISE RESULTED IN A SLIGHTLY
BROADER WINDOW FOR RAIN CHANCES.

MID LEVEL FLOW WILL STRAIGHTEN OUT OVER THE CWA SATURDAY...LEADING
TO SETTLED CONDITIONS...BUT THE FLOW WILL BEGIN TO BACK TO SOUTHWEST
ON SUNDAY AS A PROGRESSIVE POSITIVE TILT SHORT WAVE TROUGH DIGS OVER
THE FOUR CORNERS...FURTHER STIMULATING A LOW PRESSURE STORM SYSTEM
OVER THE SOUTHERN HIGH PLAINS...PROGGED TO DEEPEN TO 997 MB OVER
NORTH TEXAS SUNDAY AFTERNOON...OR DEEPER IF ONE ACCEPTS THE GFS
SOLUTION. EITHER WAY...SOUTHEAST WINDS WILL BECOME BREEZY TO WINDY
WITH HIGH TEMPS FROM THE UPPER 80S EAST TO THE UPPER 90S WEST.
PARTLY TO MOSTLY CLOUDY SKIES WILL PREVAIL AS MOISTURE BEGINS TO
POOL OVER THE CWA. MID 70S WILL PREVAIL OVER THE CWA SUNDAY NIGHT
FOLLOWED BY SLIGHTLY COOLER WEATHER MONDAY WITH MORE CLOUDINESS. THE
FRONT WILL PUSH SOUTH FROM THE CENTRAL PLAINS INTO NORTH TEXAS...
WHERE COOLER AIR WILL BE FROM...BUT DRIER AIR WILL ALSO MOVE IN FROM
THE SOUTHWEST...UNDER THE MID LEVEL RIDGING BUILDING OVER THE WEST
COAST.

A MID LEVEL LOW WILL SPIN OUT OF THE GULF OF ALASKA AND INTO THE
PACIFIC NORTHWEST FRIDAY NIGHT...OPENING INTO A STRONG...POSITIVE
TILT TROUGH RIDING ON THE POLAR JET JUST TO ITS SOUTH. THE SYSTEM
WILL SPAWN PRESSURE FALLS AND A DEVELOPING STORM SYSTEM OVER THE
SOUTHERN HIGH PLAINS SATURDAY NIGHT AND SUNDAY...PUSHING A COLD
FRONT INTO NORTH TEXAS SUNDAY NIGHT. THE SYSTEM WILL TAP INTO AND
ENTRAIN SOME COOLER AIR STILL LOCKED UP OVER THE NORTHERN PLAINS.
THE UPPER TROUGH WILL PROGRESS SLOWLY EAST OVER THE PLAINS MONDAY
AND TUESDAY...AND TIMING WITH THE SURFACE FRONT WILL BE SLIGHTLY OUT
OF SYNCH. THE FRONT WILL MOVE THROUGH LATE TUESDAY...WITH THE MID
LEVEL TROUGH AXIS SHALLOW ENOUGH TO TRIGGER CONVECTION MAINLY NORTH
OVER THE UPPER TEXAS COAST OR POSSIBLY THE MIDDLE TEXAS COAST. IN
ANY CASE...QPF AMOUNTS WILL BE SUBSTANTIAL...WITH AN INCH OF RAIN
ACROSS THE CWA NOT OUT OF THE QUESTION...WITH LOCALLY HEAVIER
AMOUNTS POSSIBLE.

ONCE THE FRONT CLEARS THE AREA ON WEDNESDAY...IT COULD STALL OR WASH
OUT OVER THE GULF...WITH NORTHEAST WINDS FOR THE CWA UNTIL HIGH
PRESSURE TO THE NORTH MOVES EAST. DEPENDING ON HOW FAR OFFSHORE THE
FRONT MOVES WILL DETERMINE THE EXTENT OF CLEARING FOR THE CWA LATE
IN THE WEEK...THOUGH THINGS SHOULD IMPROVE OVER THE NORTH AND
WESTERN SECTIONS.

MARINE...
NOW THROUGH SATURDAY NIGHT...WEAK PRESSURE GRADIENT OVER THE
WESTERN GULF TO PERSIST TONIGHT AND SATURDAY. A LIGHT TO MODERATE
ONSHORE FLOW CONTINUES ACROSS ALL COASTAL WATERS. GRADIENT BEGINS
TO STRENGTHEN SATURDAY NIGHT AS LOW PRESSURE TROUGH MOVES INTO THE
SOUTHERN ROCKIES WITH SURFACE LOW PRESSURE TROUGH DEEPENING ACROSS
THE WESTERN TEXAS AND NORTHERN MEXICO. SOUTHEAST WINDS TO INCREASE
MOSTLY ACROSS THE OFFSHORE WATERS WITH EXERCISE CAUTION CONDITIONS
LIKELY BY MIDNIGHT. BEST CHANCE FOR THUNDERSTORMS WILL BE FROM
THIS AFTERNOON THROUGH SATURDAY MORNING THEN CLEAR SAILING INTO
SUNDAY.

SUNDAY THROUGH TUESDAY NIGHT...BROAD HIGH PRESSURE OVER THE GULF AND
LOWER PRESSURE UPSTREAM OVER THE SOUTHERN HIGH PLAINS WILL PROVIDE
THE SYNOPTIC BACKDROP FOR MODERATE SOUTHEAST WINDS AND MODERATE SEAS
ACROSS THE LOWER TEXAS COASTAL MARINE AREAS ON SUNDAY. SMALL CRAFT
EXERCISE CAUTION CONDITION WAVE HEIGHTS OF 4 TO 6 FEET WILL CONTINUE
FROM SATURDAY NIGHT INTO SUNDAY MORNING...AND THOUGH SOUTHEAST WINDS
WILL BE MDT INITIALLY...THEY WILL INCREASE TO BREEZY SUNDAY AFTN. AS
THE LOW PRESSURE SYSTEM CONTINUES OVER THE SOUTHERN PLAINS SUNDAY
NIGHT...LOW END SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE ON
THE GULF WATERS...WITH WINDS AROUND 20 KTS AND SEAS AROUND 7 FEET.
RELIEF WILL NOT OCCUR MONDAY OR EVEN MONDAY NIGHT AS THE GRADIENT
WILL CONTINUE TO SUPPORT ELEVATED SEAS AND SOUTHEAST WINDS...AND
BORDERLINE SMALL CRAFT ADVISORY CONDITIONS AHEAD OF A COLD FRONT...
WHICH WILL HOWEVER GET CLOSE ENOUGH BY TUESDAY TO CHOKE OFF THE
GRADIENT BEFORE MOVING ACROSS THE COAST AND OFFSHORE LATE TUESDAY.
STRONG NORTHEAST WINDS BEHIND THE FRONT WILL BE ENOUGH TO DEVELOP
ADVISORY CONDITIONS AGAIN TUESDAY NIGHT INTO WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL CREATE UNSETTLED AND POTENTIALLY HAZARDOUS MARINE
WEATHER FOR MARINERS TUESDAY AFTERNOON THROUGH WEDNESDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/61
Hazardous weather outlook, May 9, 4:00 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 PM CDT FRI MAY 9 2014

TXZ248>257-102200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM WATCH NUMBER 136 HAS BEEN ISSUED FOR ALL OF
THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS UNTIL 11 PM. SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING WITH THE BEST
CHANCE MAINLY WEST OF A LINE FROM RIO GRANDE CITY TO HEBBRONVILLE.
THE MAIN THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND TO 60 MPH. AN ISOLATED INCIDENCE OF
HAIL UP TO TWO INCHES IN DIAMETER IS POSSIBLE.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN ELEVATED RISK OF RIP CURRENTS IS POSSIBLE ON THE AREA BEACHES
THROUGH NEXT THURSDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FROM MONDAY NIGHT THROUGH WEDNESDAY MORNING. ORGANIZED
THUNDERSTORMS WITH HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT A SEVERE STORM OR TWO...CONTAINING LARGE HAIL AND DAMAGING
WINDS CANNOT BE COMPLETELY RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED. SPOTTERS ARE ENCOURAGED
TO REPORT SEVERE WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.

GMZ130-132-135-150-155-170-175-102200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM FOR THE
IMMEDIATE LOWER TEXAS COAST. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE MAINLY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PERIODIC SMALL CRAFT ADVISORIES ARE POSSIBLE ALONG THE LOWER TEXAS
COAST FROM SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

JGG

In the hours before

Special weather statement, May 9, 4:39 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
539 PM CDT FRI MAY 9 2014

TXZ248-249-252-092330-
ZAPATA-STARR-JIM HOGG-
539 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  STARR COUNTY IN DEEP SOUTH TEXAS.
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 630 PM CDT...

  AT 536 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG THUNDERSTORMS...FROM 46 MILES NORTHEAST OF
  HEBBRONVILLE TO 35 MILES WEST OF FALCON DAM...MOVING EAST AT
  35 MPH.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  DIME TO NICKEL SIZED HAIL.
  STRONG WINDS OF 35 TO 45 MPH.

  LOCATIONS IMPACTED INCLUDE...
  SIESTA SHORES.
  BUSTAMANTE.
  SALINENO.
  HEBBRONVILLE.
  ROMA CREEK.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES. IF THESE STORMS CONTINUE TO INTENSIFY...SEVERE
  WEATHER...INCLUDING DAMAGING WINDS OR LARGE HAIL IS POSSIBLE.
  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

61
Special weather statement, May 9, 4:52 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
552 PM CDT FRI MAY 9 2014

TXZ248>252-092345-
ZAPATA-STARR-KENEDY-JIM HOGG-BROOKS-
552 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHERN BROOKS COUNTY IN DEEP SOUTH TEXAS.
  JIM HOGG COUNTY IN DEEP SOUTH TEXAS.
  NORTHERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.
  ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 645 PM CDT...

  AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG TO SEVERE THUNDERSTORMS...FROM 33 MILES NORTH OF
  FALFURRIAS TO 25 MILES SOUTHWEST OF FALCON DAM...MOVING EAST
  AT 35 MPH.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  LARGE HAIL OR DAMAGING WINDS IF IT DOES NOT WEAKEN PRIOR TO
  ARRIVAL.

  LOCATIONS IMPACTED INCLUDE...
  SIESTA SHORES.
  SALINENO.
  NEW FALCON.
  THOMPSONVILLE.
  NORTH ESCOBARES.
  LA ROSITA.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.   IF THIS STORM MAINTAINS CURRENT INTENSITY SEVERE
  WEATHER...INCLUDING DAMAGING WINDS OR LARGE HAIL IS POSSIBLE.
  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR LATER
  STATEMENTS AND POSSIBLE WARNINGS.

&&

61
Special weather statement, May 9, 5:05 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
605 PM CDT FRI MAY 9 2014

TXZ248-092345-
ZAPATA-
605 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHWESTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 645 PM CDT...

  AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...OVER NORTHWESTERN ZAPATA COUNTY...MOVING
  SOUTHEAST AT 40 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 40 TO 50 MPH.
  PENNY TO NICKEL SIZED HAIL.

  LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ZAPATA COUNTY.
  RURAL WESTERN ZAPATA COUNTY.

  THUNDERSTORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
  RAPIDLY. MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV
  FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

55
Special weather statement, May 9, 5:26 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
626 PM CDT FRI MAY 9 2014

TXZ248-100015-
ZAPATA-
626 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 715 PM CDT...

  AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM...11 MILES NORTHWEST OF ZAPATA...MOVING EAST AT
  40 MPH.

  THIS STORM IS CAPABLE OF PRODUCING...
  GUSTY WINDS OF 40 TO 50 MPH.
  PENNY TO NICKEL SIZED HAIL.

  LOCATIONS IMPACTED INCLUDE...
  SAN YGNACIO.
  LAS PALMAS.
  MEDINA.
  BUSTAMANTE.

  THUNDERSTORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
  RAPIDLY. MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV
  FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

&&

55

The radar

The Corpus Christi radar (KCRP), 199 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Zapata

When
May 9, 5:34 PM CST to 5:43 PM CST
Where
Zapata County, 2.21 mi N of Zapata Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.912, -99.274

Local law enforcement reported the roof of a bakery partially removed and blown onto Highway 83 in Zapata.

Thunderstorm Wind, Jim Hogg

When
May 9, 5:40 PM CST to 6:05 PM CST
Where
Jim Hogg County, Hebbronville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.320, -98.680

Jim Hogg County EM reported powerlines down over the roadway in Hebbronville.

Thunderstorm Wind, Jim Hogg

When
May 9, 5:47 PM CST to 5:54 PM CST
Where
Jim Hogg County, 3.47 mi SSW of Hebbronville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.273, -98.699

Local law enforcement reported wind damage to trailers and trees in the South Fork Estates at the intersection of FM 3073 and Highway 16.

Thunderstorm Wind, Starr

When
May 9, 6:28 PM CST to 6:40 PM CST
Where
Starr County, 0.51 mi ENE of Rio Grande City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
26.382, -98.812

Public reported multiple large tree limbs down FM 755.

Thunderstorm Wind, Brooks

When
May 9, 6:44 PM CST to 6:58 PM CST
Where
Brooks County, 3.59 mi ENE of Falfurrias to 1.55 mi SW of Falfurrias
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.258, -98.100

Local law enforcement reported several power lines downed in Falfurrias and in the county on Highway 206.

Thunderstorm Wind, Brooks

When
May 9, 6:44 PM CST to 6:58 PM CST
Where
Brooks County, 3.59 mi ENE of Falfurrias Arpt to 2.92 mi E of Falfurrias Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
27.216, -98.065

Local law enforcement reported several power lines downed in the county on Highway 219 and 223.

Thunderstorm Wind, Hidalgo

When
May 9, 7:00 PM CST
Where
Hidalgo County, 1.92 mi W of Mission
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
26.217, -98.351

Media reported damage to a corrugated metal building, near the intersection of Inspiration Road and Highway 83 in Mission. At approximately the same time, one large limb weighing at least 100 pounds was blown off a mesquite tree nearby.

Thunderstorm Wind, Hidalgo

When
May 9, 7:23 PM CST to 7:40 PM CST
Where
Hidalgo County, Mission
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.220, -98.320

Local law enforcement had several reports of trees and powerlines down in Mission. The peak wind gust at McAllen/Miller Airport was 43 knots (48 mph) at 1935 CST, but from the multiple data reports it is assumed that pockets of wind reached 50 knots or higher in portions of Mission.

Thunderstorm Wind, Hidalgo

When
May 9, 7:23 PM CST to 7:35 PM CST
Where
Hidalgo County, Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
26.300, -98.170

Several power poles down and power lines tangled in trees were reported throughout the city of Edinburg by the local fire department. Radar estimated potential wind gusts in excess of 50 knots (58 mph) from the bow echo within the squall line, which would imply such gusts in pockets despite the measurement at the Edinburg International Airport, about 8 miles north-northeast of town, of 39 knots (45 mph).

Thunderstorm Wind, Hidalgo

When
May 9, 7:23 PM CST to 7:40 PM CST
Where
Hidalgo County, 3.18 mi ENE of Chihuahua
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
26.233, -98.371

Local law enforcement reported signs blown down on Interstate 2 in Palmview.

Thunderstorm Wind, Willacy

When
May 9, 7:32 PM CST to 7:40 PM CST
Where
Willacy County, 0.94 mi NE of La Sara
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.479, -97.909

Local law enforcement reported a semi truck blown over at FM 1015 and Highway 186.

Thunderstorm Wind, Hidalgo

When
May 9, 7:40 PM CST to 7:50 PM CST
Where
Hidalgo County, Edcouch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.300, -97.970

Spotter reported wind gusts of an estimated 55 to 60 mph in Edcouch.

Thunderstorm Wind, Willacy

When
May 9, 7:45 PM CST to 7:52 PM CST
Where
Willacy County, Lyford
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.420, -97.780

Local law enforcement reported trees down in the city of Lyford.

Thunderstorm Wind, Cameron

When
May 9, 9:24 PM CST to 9:34 PM CST
Where
Cameron County, 2.69 mi ENE of Port Isabel
Measured
50 kt (58 mph) measured gust
Reported by
Coast Guard
Coordinates
26.088, -97.162

The U.S. Coast Guard weather station, on the bayside of South Padre Island just south of the Queen Isabella Causeway, recorded a wind gust of 50 knots (58 mph). Shortly after, power outages were reported across the southern portion of South Padre Island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522939, 523192, 523194, 523195, 523196, 523198, 523216, 523201, 523202, 523203, 523207, 523209, 523204, 524585.